Long use of birth control pills linked to glaucoma risk24 June 2014
Life Desk :
Long-term use of birth control pills may twice a woman's risk of developing eye disease glaucoma, finds study. Glaucoma is a top cause of blindness.
The study was based on survey answers by 3,406 women over age 40 in the United States, and was presented at the annual meeting of the American Academy of Ophthalmology in New Orleans.
Women who said they had used oral contraceptives for more than three years were 2.05 times as likely to report a diagnosis of glaucoma as women who had not taken the pill.
It did not matter which kind of oral contraceptives the women used, researchers said.
Glaucoma is a disease that affects the optic nerve. If untreated, it can cause people to lose their peripheral vision over time and eventually their straight-ahead vision, too.
"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," said Shan Lin, lead researcher and professor of clinical ophthalmology at the University of California San Francisco.